The Nursing Show is a proud member of the ProMed Podcast Network.
Listen to the show!
RSS Feed to subscribe (copy url to Juice, Zune Marketplace, or your favorite podcatcher)
Click the arrow to play the Nursing Show[audio:http://www.podtrac.com/pts/redirect.mp3/media.blubrry.com/nursing_show/podcast-archives.s3.amazonaws.com/nursingshow/NursingShow_20090522.mp3]
A podcast for Nurses, Nursing Students, and others interested in what it takes to be a Nurse
Fill out our Survey.
Lexi-Comp, the premium provider of mobile nursing software including new iPhone and iPod Touch apps for Lexi Nursing, and many other Lexi-Comp Products.
Visit www.Lexi.com/nursingshow and sign up to win a free iPod Touch and Lexi-Comp software.
Try out Go To My PC for free for 30 days, visit www.gotomypc.com/podcast
Tip of the Week– Assessment and Care of IV Lines
Common complications with IV catheter placement include:
- Infiltration – Leakage of the IV fluid or medication into the surrounding tissues. If the infiltration is caught early enough and a small amount of infiltrate had leaked, the problem is not usually a cause of long term issues. Discontinue the IV infusion, remove the catheter and initiate IV access elsewhere.
- Extravasation – is related to infiltration but is a more serious complication where the fluid or medication leaking into the tissues is a vessicant or highly concentrated solution. Common medications in this category include Dopamine, Diazapam, Calcium Chloride and D-50. Even small amounts of extravasation into surrounding tissues can cause localized cellular breakdown and tissue necrosis.
- Phlebitis – is the inflammation of the vein itself and is most often caused by irritation due to long term IV access in that location (days). Some medications of a more alkaline or acidic nature can also irritate the vein and rarely a bacterial infection may be the cause, as well.
- Infection – Infection related to improper cleaning of the site prior to insertion of the catheter or due to migration of bacteria along the cather into the tissues during extended IV access (days).
- Hypersensitivity to Medication – Allergic reaction to the medication administered. Can be seen in meds such as IV antibiotics but may happen with any IV fluid or medication. May be localized to the site or systemic.
Complications of peripheral I.V. therapy (From Nursing Made Incredibly Easy, Jan/Feb 2008)
Don’t miss an episode! You can receive the Nursing Show Newsletter in your email inbox.
Other Podcasts from Jamie Davis:
- The MedicCast (for EMTs, Paramedics, EMS field work)
- MedicCast News (Weekly short medical news program)
- MedicCast Live (Monthly live call-in show with a single EMS topic)
Song this week:
This work is licensed under a
Creative Commons Attribution-Noncommercial-No Derivative Works 3.0 United States License.